Adverse pulmonary reactions associated with the use of monoclonal antibodies in cancer patients.
ABSTRACT The incidence and clinical characteristics of adverse pulmonary reactions resulting from anticancer monoclonal antibody (mAbs) therapy have not been well described. We determined the incidence and clinical characteristics of adverse pulmonary reactions in patients treated with anticancer chemotherapy including mAbs.
A retrospective cohort study was performed including patients who were treated with a chemotherapeutic regimen that included rituximab, trastuzumab, cetuximab, or bevacizumab at Seoul National University Hospital between January 1, 2004 and December 31, 2008. Rates of adverse pulmonary reactions classified as non-infectious and infectious complications were compared with those among patients treated with comparable regimens without mAbs.
In total, 1078 patients were included (418 for rituximab, 329 for trastuzumab, 122 for cetuximab, 209 for bevacizumab). Adverse pulmonary reactions were identified in 36 patients (3.5%) and the incidence differed among agents: cetuximab (9%), rituximab (5.3%), trastuzumab (0.6%), bevacizumab (0.5%). Infectious pulmonary complications occurred in 28 patients, and eight patients experienced non-infectious pulmonary complications, most commonly interstitial lung disease (6 patients). In a multivariate analysis, low serum albumin level was associated with the development of pulmonary complications. The incidence of overall adverse pulmonary reactions did not differ between the mAbs users and the 1012 patients treated with comparable regimens other than mAbs (3.5% vs. 2.8%, P=0.53).
Infectious and non-infectious adverse pulmonary reactions occur in patients with cancer who are administered a regimen including mAbs. Clinicians should be alert for the possibility of pulmonary adverse reactions, particularly among patients with low serum albumin levels.